Thunderstorm Wind, Lawrence
- When
- January 29, 11:20 PM EST
- Where
- Lawrence County, Ironton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.530, -82.670
Large branches were blown down.
A fast moving squall line, with some embedded thunder, raced through southeast Ohio at 50 to 55 mph, just ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A fast moving squall line, with some embedded thunder, raced through southeast Ohio at 50 to 55 mph, just ahead of a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 29, 6:34 PM EST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EST TUE JAN 29 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST TONIGHT WITH STRONG GUSTY
WINDS. HIGH PRESSURE RETURNS FOR WEDNESDAY AND THURSDAY. ANOTHER
STORM SYSTEM BRINGS RAIN THURSDAY NIGHT AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MODELS VERY CLOSE ON PUSHING A VERY STRONG COLD FRONT THROUGH OUR
AREA TONIGHT. THE SYSTEM TAKES ON A NEGATIVE TILT AS IT MOVES
THROUGH. WHILE INSTABILITY ITSELF IS TOO WEAK FOR THE FORMATION OF
STRONG TO SEVERE THUNDERSTORMS...THE WIND PROFILE IS STRONG SO THAT
HEAVIER SHOWERS AND ANY THUNDERSTORM COULD BRING DOWN SOME
POTENTIALLY DAMAGING WINDS. THIS WILL BE ESPECIALLY TRUE ALONG THE
FRONT. OTHERWISE...THE WINDS WILL BE STRONG AND GUSTY TONIGHT...SO
THAT A WIND ADVISORY REMAINS IN EFFECT FROM 9PM AND GOES THROUGH THE
NIGHT. THE HIGHER ELEVATIONS OF THE MOUNTAINS WILL BE MOST PRONE TO
THESE SYNOPTIC SCALE WINDS. IN SHORT...FORECASTING THE POTENTIAL OF
45 TO 55 MPH WIND GUSTS TONIGHT...MAINLY ALONG THE FRONT AND IN THE
HIGHER ELEVATIONS OF THE MOUNTAINS. A GOOD SWATH OF DEEP MOISTURE
EMBEDDED IN THE SOUTHERLY LOW LEVEL JET SITUATED OVER OUR AREA AHEAD
OF THE FRONT MEANS HIGH POPS AND GENERALLY BETWEEN ONE HALF AND ONE
INCH OF RAIN BEFORE THE SYSTEM MOVES OUT BY DAWN WEDNESDAY. WITH
THESE AMOUNTS...WE DO NOT EXPECT SIGNIFICANT...IF ANY...WATER
PROBLEMS OVERNIGHT...BUT THIS WILL BE MONITORED IN CASE STRONG
CONVECTION WOULD FORM IN THIS BAND OF RAIN SHOWERS. TEMPERATURES
WILL TAKE A NOSE DIVE BEHIND THE FRONT...WITH ANY LINGERING POST
FRONTAL RAIN SHOWERS RAPIDLY CHANGING TO SNOW SHOWERS. HOWEVER...THE
SPEED OF THE SYSTEM AND THE DRY AIR MOVING IN BEHIND THE FRONT
PRECLUDES ANY SIGNIFICANT SNOW ACCUMULATIONS ANYWHERE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
UPSLOPE SNOW SHOWERS QUICKLY END IN MOUNTAINS BY 15Z WEDNESDAY WITH
H85 MOISTURE DEPARTING AS HIGH PRESSURE BUILDS IN FROM THE SW.
STRONG GUSTY WINDS WILL PREVAIL IN NORTHERN MOUNTAINS AS GOOD
MOMENTUM TRANSFER IS REALIZED WITH DECENT CAA KICKING IN...THUS KEPT
WIND ADV GOING UNTIL 17Z WEDNESDAY...WHEN WINDS GET BELOW ADV
CRITERIA. CLEARING TREND BEGINS IN WEST 15Z WITH ALL AREAS MOSTLY
CLEAR BY 21Z.
LOW PRESSURE DEVELOPS LEE SIDE OF ROCKIES WEDNESDAY AFTERNOON AND
DIVES SE TO LOUISIANA ON THURSDAY. LOW LIFTS NORTHEAST TO NEAR
KY/IN BORDER BY 12Z FRIDAY. SYSTEM NEARLY VERTICALLY STACKED WITH A
STRONG LOW LEVEL JET IN EXCESS OF 70KTS PROGGED TO CROSS CWA BY END
OF PERIOD. GOOD MOISTURE FEED FROM GULF OF MEXICO WITH THIS JET
SHOULD GENERATE A GOOD AMOUNT OF QPF. ONE LIMITING FACTOR TO
EXCESSIVE RAINFALL OVER CWA IS A SE FLOW IN THE LOW LEVELS AS JET
AND ASSOCIATE MOISTURE APPROACH. INITIALLY EXPECT A SHADOW EFFECT
FOR LOWLANDS WITH THIS SCENARIO TO KEEP RAINFALL AMOUNTS FROM
GETTING TOO OUT OF HAND. EVEN SO...QPF IN THE 1-2 INCH RANGE WITH
THIS SYSTEM COULD CREATE SOME WATER ISSUES FOR CREEKS/RIVERS.
FOR TEMPS...CLOSELY FOLLOWED COOL MET GUIDANCE WITH DIURNAL TRACE
FOR WEDNESDAY AND THURSDAY. WAA AHEAD OF NEXT SYSTEM PROMPTED A NON
DIURNAL THURSDAY NIGHT WITH MINS OCCURRING SHORTLY AFTER MIDNIGHT
AND SLOWLY RISING THEREAFTER.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
LONG RANGE MODELS...GFS/ECMWF/CANADIAN...CONTINUE TO SHOW A STORM
SYSTEM WILL MOVE ACROSS REGION FRIDAY. THE GFS IS STILL THE
QUICKEST OF THE MODELS AND HPC THINKS IT IS TOO FAST. BECAUSE OF
THIS...HAVE GENERALLY FOLLOWED THE ECMWF FOR THIS PORTION OF THE
PACKAGE. END RESULT WILL BE A GOOD CHANCE OF RAIN EARLY FRIDAY...
WITH DECREASING POPS FROM THE SOUTHWEST FRIDAY AFTERNOON THROUGH
FRIDAY NIGHT.
DEPENDING ON HOW MUCH RAIN FALLS TODAY AND TONIGHT...THIS SYSTEM
COULD BE CAPABLE OF PRODUCING SOME HIGH WATER/FLOODING PROBLEMS ON
FRIDAY. WILL HAVE TO CONTINUE TO MONITOR THIS DEVELOPING STORM
SYSTEM...AND WILL HANDLE THIS IN THE HAZARDOUS WEATHER
OUTLOOK...CRWHWORLX.
COLDER AIR FILTERING INTO THE AREA SHOULD RESULT IN THE RAIN MIXING
WITH/CHANGING TO SNOW FRIDAY NIGHT...BEFORE THE PRECIPITATION ENDS
BY 12 UTC SAT. ANY SNOW ACCUMULATIONS SHOULD BE LIGHT.
DRY WEATHER IS ANTICIPATED SATURDAY AND SUNDAY AS HIGH PRESSURE
SHOULD BE IN CONTROL.
ANOTHER SYSTEM APPROACHES SUNDAY NIGHT AND THEN REMAINS NEARBY
THROUGH THE END OF THE FORECAST. AS A RESULT...HAVE INCREASED
PRECIPITATION CHANCES FROM WEST BEGINNING SUNDAY NIGHT. ECMWF
APPEARS TO SHOW ASSOCIATED COLD FRONT WILL REMAIN NEAR OUR WESTERN
COUNTIES...AND BECAUSE OF THIS...HAVE GONE WITH LIKELY POPS ACROSS
THE WEST MONDAY NIGHT INTO TUESDAY.
HAVE GENERALLY GONE WITH HPC MAX/MIN TEMPS...WITH SOME TWEAKS.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
RADAR SHOWS A BROAD AREA OF RAIN SHOWERS COVERING GREAT PART OF OUR
CWA ATTM. LIGHT TO MODERATE RAINFALL HAVE BEEN REPORTED WITH MVFR
CEILINGS AT MOST SITES...EXCEPT IFR VISIBILITIES AND CEILINGS AT HTS
WITH THE STRONGEST SHOWERS SO FAR. LIGHTNING HAS BEEN DETECTED WITH
CONVECTION ACROSS THE SOUTHERN COUNTIES...EXPECTED TO MOVE NORTH
NEAR BKW THRU 03Z.
RAIN SHOWERS WILL CONTINUE AHEAD OF A VERY STRONG COLD FRONT...
OCCASIONALLY IFR IN HEAVIER SHOWERS. THUNDERSTORMS CAN NOT BE RULED
OUT ALONG THE FRONT...SO HAVE MENTIONED CB IN TAFS. LOW LEVEL
SOUTHERLY WINDS WILL CONTINUE TO INCREASE THIS TONIGHT ...BECOMING
RATHER STRONG OVERNIGHT. THE COLD FRONT SHOULD REACH SOUTHEAST OH BY
06-07Z...AND SPREAD QUICKLY EAST TO PRODUCE STRONG ISOLATED
THUNDERSTORMS AND WIDESPREAD WIND GUSTS OF 45 TO 55 MPH ALONG AND
BEHIND THE COLD FRONT. PREVAILING MVFR...LOCALLY IFR...CONDITIONS
TIL AFTER THE FRONT PASSES....IMPROVING FROM WEST TO EAST AFTER 10Z
TO VFR WITH WINDS SLOWLY DIMINISHING.
AVIATION OUTLOOK /AFTER 00Z THURSDAY/ NO SIGNIFICANT WEATHER
EXPECTED TIL THURSDAY NIGHT AND FRIDAY...WHEN IFR CONDITIONS IN RAIN
ARE POSSIBLE.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR WVZ005>011-013>020-
024>036.
WIND ADVISORY UNTIL 12 PM EST WEDNESDAY FOR WVZ037>040-046-047.
OH...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR OHZ066-067-075-076-
083>087.
KY...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR VAZ003-004.
&&
SYNOPSIS...JSH
NEAR TERM...JMV
SHORT TERM...30
LONG TERM...JSH
AVIATION...ARJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EST TUE JAN 29 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>036-302030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 319 PM EST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. AN ARCTIC COLD FRONT WILL BRING STRONG GUSTY WINDS TO THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. AN ARCTIC COLD FRONT WILL BRING STRONG GUSTY WINDS TO THE AREA EARLY WEDNESDAY. IN ADDITION...HEAVY RAIN IS POSSIBLE THURSDAY NIGHT AND FRIDAY...WITH THE GROUND EXPECTED TO BE SATURATED BEFORE THE RAINS START. SOME WATER PROBLEMS ARE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ037>040-046-047-302030- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 319 PM EST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. AN ARCTIC COLD FRONT WILL BRING STRONG GUSTY WINDS TO THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. AN ARCTIC COLD FRONT WILL BRING STRONG GUSTY WINDS TO THE AREA EARLY WEDNESDAY. IN ADDITION...HEAVY RAIN IS POSSIBLE THURSDAY NIGHT AND FRIDAY... WITH THE GROUND EXPECTED TO BE SATURATED BEFORE THE RAINS START. SOME WATER PROBLEMS ARE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1016 PM EST TUE JAN 29 2008 KYZ101>103-105-OHZ083-084-086-087-300415- GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-VINTON OH-LAWRENCE OH-GALLIA OH-JACKSON OH- 1016 PM EST TUE JAN 29 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1016 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 43 MILES WEST OF JACKSON TO 50 MILES SOUTHWEST OF OLIVE HILL...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE...JACKSON...MCARTHUR...IRONTON...LOUISA...GRAYSON...GRAHN... GLOBE...HITCHINS...SOLDIER...CARTER AND GRAYS BRANCH. THIS LINE OF STORMS WAS OCCURRING ALONG A POWERFUL COLD FRONT. WINDS WILL ABRUPTLY SHIFT TO COME OUT OF THE WEST...WITH GUSTS TO 55 MPH POSSIBLE...AS THE LINE PASSES. THESE GUSTS WILL BE STRONG ENOUGH TO BREAK LIMBS AND PERHAPS KNOCK DOWN SOME SMALL OR OLD TREES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1057 PM EST TUE JAN 29 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-024-025- 300500- GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-VINTON OH-PERRY OH-LAWRENCE OH-ATHENS OH-WASHINGTON OH-MORGAN OH-MEIGS OH-GALLIA OH-JACKSON OH-PUTNAM WV-MASON WV-JACKSON WV-LOGAN WV-CABELL WV-WOOD WV-WAYNE WV-LINCOLN WV-MINGO WV- 1057 PM EST TUE JAN 29 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1057 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 17 MILES NORTHWEST OF SOMERSET TO 21 MILES SOUTHWEST OF BLAINE...OR FROM 9 MILES EAST OF PICKERINGTON TO 6 MILES NORTHWEST OF SALYERSVILLE... MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE...HUNTINGTON...ATHENS...CEREDO...KENOVA...GALLIPOLIS...POINT PLEASANT...HURRICANE....NEW LEXINGTON...MCCONNELSVILLE...HAMLIN... HITCHINS...GRAYS BRANCH...HOPEWELL...WARNOCK...SUMMIT AND LOCKWOOD. THIS LINE OF STORMS WAS OCCURRING ALONG A POWERFUL COLD FRONT. WINDS WILL ABRUPTLY SHIFT TO COME OUT OF THE WEST...WITH GUSTS TO 55 MPH POSSIBLE...AS THE LINE PASSES. THESE GUSTS WILL BE STRONG ENOUGH TO BREAK LIMBS AND PERHAPS KNOCK DOWN SOME SMALL OR OLD TREES. POWER OUTAGES WILL ALSO BE POSSIBLE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 04:19 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large branches were blown down.
Several trees were blown down, blocking Gallia Road and Route 273.
Several trees were blown down on area roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67695, 67696, 67693.